Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Sports Medicine

Reaction to a cortisone shot

06/15/2005

Question:

I have dealt with knee problems for about 8 years. Recently, i went back to the orthopedic surgeon because the pain had gotten so bad. He diagnosed me with Patello-Femoral Syndrome, and because i had been in physical therapy before and had knee braces and neither worked, we decided on a cortisone shot. My knee had been a little swollen, which was why he wanted to go ahead and give me the shot. After i got the shot, i wasn`t feeling too great, a little lightheaded and sick to my stomach. As the evening progressed, the pain in my knee got even worse, and i was getting hot and cold flashes, sweating, dizzy, bad nausea, and some blurry vision. It`s been 4 days since I had the shot, and my knee is still swollen and i still have a lot of pain. I was told that i should begin feeling the effects about 48 hours after the shot. Is is not working or did I have a bad reaction to the shot? The pain is worse now then before the shot.

Answer:

After a cortisone injection of any joint, it is not uncommon to experience a "steroid flare", or worsening symptoms for the first several days.  This is the most likely explanation for your symptoms. Often, the discomfort from steroid flare will resolve after several days and your symptoms will improve.  However, if your knee has become hot, red and significantly more swollen, then these symptoms can be signs of infection and you need to seek medical attention immediately. 

For more information:

Go to the Sports Medicine health topic, where you can:

Response by:

Charles Webster, MD
Assistant Professor
College of Medicine
University of Cincinnati